Ohio, 2019

Tornadoes and Damaging Winds in Ohio, May 28, 2019

May 28, 2019 · NWS RLX · 5 events in 3 counties and zones

A warm front lifted through the middle Ohio River Valley overnight from the 27th to the 28th. A potent upper level wave was moving through at the same time, and the combination of these two features led to thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted through the middle Ohio River Valley overnight from the 27th to the 28th. A potent upper level wave was moving through at the same time, and the combination of these two features led to thunderstorm development. Abundant low level spin in the atmosphere lead to a couple tornadoes, and also some other wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 11:57 PM EST, 17 minutes earlier.

Area forecast discussion, May 27, 11:57 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1257 AM EDT Tue May 28 2019

.SYNOPSIS...
Weather disturbance brings storms across the north tonight. Hot
for midweek. Next cold front late week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 930 PM Monday...

Raised pops across parts of southeast Ohio this evening,
particularly Perry, Morgan and Athens counties based on current
radar trends, and path estimates of convection hitting northern
most Ohio counties in the next few hours...after midnight.
Damaging winds are possible tonight across these areas. SPC has
added parts of southeast Ohio zones to a slight risk for
tonight.

As of 615 PM Monday...

Current forecast is on track and no updates necessary at this
moment. Boundary is starting to move north through the area, but
at this time, convection has been largely confined across
western Ohio. Will maintain the slight chance pops. Still
looking at a complex developing and moving across Ohio generally
after midnight as shortwave energy moves across the Great Lakes,
with strong damaging winds possible as strong 50-60 kt llj
forms across the area. Best chances still look to lie along and
north of I-70, sparing much of the CWA, but will monitor.

As of 153 PM Monday...

Best moisture depth as of early afternoon is located across the
southern and western CWA, behind a quasi-hard-to-delineate warm
front. Isolated showers and thunderstorms may occur through
early evening across the aforementioned area as a weak mid
level disturbance advects east, but most areas should remain
dry.

Overnight, the warm front should shift northeast across the
area. At the same time, a rather potent H5 vort max is prog to
advect SE with a cluster of convection/MCS moving ESE across N
IN and N OH. How far south and east this convection makes it is
a little uncertain, but the northern fringe of the CWA may be
impacted overnight. As such, I have a gradient of chance POPs
across the north to nil POPs farther south. An isolated strong
wind gust may occur with the convection tonight, but an overall
weakening trend should limit the better strong storm potential.

Aforementioned vort max will exit the region around sunrise
Tuesday with a period of DNVA and associated subsidence
resulting in clearing skies. With rising heights and
strengthening low level WAA, afternoon highs should be much
warmer than today's values. Have gone a little on the lower side
of guidance for max temps Tuesday, given the higher soil
moisture across the region. Regardless, it will still feel hot
and humid Tuesday afternoon.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 225 PM Monday...

Lingering evening convection across northern parts of the CWA
Tuesday evening will shift north overnight as the baroclinic
zone retreats. A mid level wave passes just to the north on
Wednesday, but close enough for mainly scattered afternoon
convection. This scenario repeats itself Thursday but with a
stronger system and frontal passage, as the upper trof lifts
into the Northeast.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 253 PM Monday...

The trof over the Northeast will linger through the weekend,
with a general northwest flow regime across the area. This will
make the region susceptible to disturbances traversing the back
side of the trof with once such system slated for late Sunday.
Otherwise, a somewhat cooler airmass can be expected, though
likely slightly above normal.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 1250 AM Tuesday...

A thunderstorm complex will move across central Ohio and
northern West Virginia early this morning. Brief IFR conditions
and gusty winds can be expected with these storms. The storms
are also producing tornados and may continue to do so for a
couple of more hours.

Outside of the storms, expect VFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium at KPKB, KCKB and KEKN. High
elsewhere.

ALTERNATE SCENARIOS: Convection may have a greater impact on
KPKB/KCKB/KEKN than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             TUE 05/28/19
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H

AFTER 06Z WEDNESDAY...
Brief IFR possible in thunderstorms Thursday/Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/30
NEAR TERM...RH/SL
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 27, 11:09 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1209 AM EDT Tue May 28 2019

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018-020-
024>034-039-040-515>526-290415-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1209 AM EDT Tue May 28 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ009>011-017-019-290415-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-
1209 AM EDT Tue May 28 2019

...TORNADO WATCH 269 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Cincinnati radar (KILN), 139 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 28, 12:14 AM EST
Where
Perry County, 0.69 mi N of Glenford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
39.890, -82.320

A few trees were blown down in Glenford.

Tornado, Perry

When
May 28, 12:35 AM EST to 12:36 AM EST
Where
Perry County, 1.52 mi NW of Roseville to 0.38 mi ENE of Roseville
Rating
EF1
Path length
1.67 mi
Path width
700 yd
Continued into
Muskingum, Oh (PBZ)
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
39.814, -82.102

A National Weather Service storm survey team found damage consistent with an EF1 tornado with estimated maximum wind speeds of 100 mph. The first damage was found along Township Road 71A, west of Roseville, where trees were blown down, swirls were seen in a hay field, and the roof of a porch was blown off. From there damage continued east southeast crossing State Route 93 into the town of Roseville and eventually Muskingum County. In Roseville, many trees were downed, several power poles were snapped, and an awning was blown off a house, which also sustained siding damage.

Thunderstorm Wind, Vinton

When
May 28, 12:55 AM EST
Where
Vinton County, 0.53 mi W of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.380, -82.480

Several trees were downed along State Route 56.

Thunderstorm Wind, Morgan

When
May 28, 12:57 AM EST
Where
Morgan County, 0.87 mi NE of Bishopville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
39.530, -82.040

Multiple trees were blown down in Burr Oak State Park.

Tornado, Vinton

When
May 28, 1:30 AM EST to 1:31 AM EST
Where
Vinton County, 0.83 mi ENE of Mc Arthur Vntn Co Ar to 0.88 mi ENE of Mc Arthur Vntn Co Ar
Rating
EF0
Path length
0.12 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.335, -82.436

A National Weather Service storm survey team found damage consistent with an EF0 tornado with maximum estimated winds of 80 mph. A small path of trees was found snapped and uprooted along Pumpkin Ridge Road, with debris scattered in a rotational pattern.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817919, 817933, 817920, 817921, 817940.